Hail, Champaign
- When
- March 30, 5:29 PM EST to 5:33 PM EST
- Where
- Champaign County, Mingo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.200, -83.630
Thunderstorms developed ahead of a cold front, with modest shear and instability in place. The severe weather threat from these storms was large hail and damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed ahead of a cold front, with modest shear and instability in place. The severe weather threat from these storms was large hail and damaging thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 30, 2:51 PM EST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 351 PM EDT FRI MAR 30 2012 .SYNOPSIS... A LOW PRESSURE SYSTEM WILL TRACK EAST ACROSS THE REGION LATE THIS AFTERNOON INTO THE EVENING...BRINGING SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD IN AGAIN ON SATURDAY. A BACK DOOR COLD FRONT WILL DROP THROUGH THE GREAT LAKES AND INTO THE REGION ON SUNDAY BRINGING ANOTHER CHANCE OF PRECIPITATION. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... SEEING SOME SCT CONVECTION DEVELOPING OUT AHEAD OF LOW PRESSURE IN ERN IL/WRN IN. THE MODELS ARE FAIRLY CONSISTENT IN PUSHING THE LOW EASTWARD ALONG WITH ITS ATTENDANT CDFNT. MESOSCALE MODELS FORM A LINE OF CONVECTION AHEAD OF THE CDFNT IN INDIANA AND BRING IT INTO THE NW AROUND 21Z. LINE WORKS ACROSS THE FA REACHING THE SE BY 03Z. FRONT TRIES TO LAY OUT ACROSS THE S...SO MIGHT SEE SOME LINGERING PCPN THERE AFT 06Z...BUT DYNAMICS AND INSTABILITY WANES QUICKLY. WENT WITH A MODEL BLEND FOR LOWS TONIGHT...PUTTING UPPER 30S IN THE N AND LOWER 50S IN THE S. NOT EXPECTING A CHANCE OF FROST TONIGHT IN THE N AS MODELS ARE BRINGING IN LOW LEVEL CLOUDS POST FRONTAL. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... HIGH PRESSURE RIDGE AT SFC NOSES DOWN INTO THE REGION ON SATURDAY. MODELS ARE SHOWING ABUNDANT H9 MOISTURE OVER THE FA AT THE BEGINNING OF THE DAY. LOW LEVEL MOISTURE/CLOUDS MIX OUT AS THE DAY PROGRESSES. THE AXIS OF THE RIDGE SLIDES ACROSS THE FA SATURDAY NIGHT. THE FLOW ALOFT TURNS TO THE NW SATURDAY AS H5 RIDGE BUILDS IN THE PLAINS. A BACKDOOR CDFNT DROPS THROUGH THE LAKES SUNDAY. MODELS DIFFER A LITTLE IN THE SCENARIO. THE GFS/ECMWF DROP CDFNT DOWN ACROSS THE FA WITH SCT CONVECTION. THE NAM IS A LITTLE SLOWER WITH THE FNT AND FARTHER N. DECIDED TO GO WITH THE GFS/ECMWF SOLUTION...SO BROUGHT CHC POPS IN SUNDAY AND MOVED THEM INTO THE SRN AND WRN SECTIONS BY SUNDAY NIGHT. NAM MOS TEMPERATURES ARE MUCH COOLER FOR HIGHS ON SATURDAY. A MODEL CONSENSUS INDICATES THAT HIGHS CLOSER TO THE GFS MOS SEEM MORE REASONABLE. SATURDAY NIGHT UNDER MOSTLY CLEAR SKIES...TEMPERATURES WILL COOL. WILL HAVE TO KEEP AN EYE OUT FOR PATCHY FROST IN THE NE FOR THAT TIME...BUT RIGHT NOW FEEL IT IS TOO EARLY TO WORRY ABOUT IT TOO MUCH. TEMPERATURES REBOUND QUICKLY ON SUNDAY AHEAD OF THE FRONT. ONCE AGAIN LEANED TOWARDS THE WARMER GFS MOS VALUES. && .LONG TERM /MONDAY THROUGH THURSDAY/... MID LEVEL RIDGING WILL BE IN PLACE ACROSS THE OHIO VALLEY BY 12Z MONDAY MORNING WITH A WEAKENING COLD FRONT TO OUR SOUTH. THE MODELS ARE TRYING TO SHOW THIS FRONT LIFTING BACK TO THE NORTHEAST AS A WARM FRNT THROUGH THE DAY ON MONDAY...BUT DISAGREE ON BOTH THE TIMING AND THE STRENGTH OF THIS FEATURE. WILL THEREFORE JUST HANG ON TO SOME LOWER CHANCE POPS MONDAY INTO MONDAY NIGHT. THE MODELS ARE ALSO HAVING A DIFFICULT TIME RESOLVING THE SHORT WAVE ENERGY MOVING OUT OF THE ROCKIES THROUGH MID WEEK. BOTH THE 12Z NAM AND 12Z CMC ARE TRYING TO CLOSE OFF A 5H LOW AS IT MOVES INTO THE TENNESSEE VALLEY WEDNESDAY INTO THURSDAY. HOWEVER...THE 00Z ECMWF KEEPS THE CLOSED LOW WELL BACK TO THE SOUTHWEST AND AS A RESULT IS MUCH SLOWER TO BRING RIDGING IN FROM THE WEST THROUGH LATE IN THE WEEK. IN FACT...THE 00Z ECMWF KEEPS A FAIRLY DEEP TROUGH OVER THE NORTHEASTERN UNITED STATES THROUGH THE LONG TERM PERIOD. IT LOOKS LIKE THERE WILL BE A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS BY TUESDAY AS THE INITIAL ENERGY APPROACHES BUT THE QUESTION WILL BE HOW LONG ANY TREAT WILL HANG AROUND INTO THE MIDDLE PART OF THE WEEK. WITH THE CLOSED LOW OF THE GFS/CMC WOULD THINK ANY LINGERING PCPN WOULD MAINLY REMAIN TO OUR SOUTHWEST. MEANWHILE...ANY PCPN PUSHING DOWN THE BACK SIDE OF THE TROUGH OF THE ECMWF SHOULD MAINLY REMAIN TO OUR EAST. WILL THEREFORE GO WITH A DRY FORECAST FROM MID WEEK ON...BUT CONFIDENCE IS NOT VERY HIGH WITH THIS FORECAST. OF COURSE TEMPERATURES THROUGH THE WEEK WILL ALSO BE AFFECTED BY ALL OF THIS. WILL GENERALLY GO WITH A BLEND OF PERSISTENCE AND THE MODELS BUT PERHAPS TREND A LITTLE MORE TOWARD THE COOLER ECMWF...WHICH WOULD KEEP TEMPERATURES FAIRLY SEASONABLE THROUGH THE WEEK. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... COLD FRONT WILL APPROACH THE AREA TONIGHT. EXPECT GUSTY SOUTHWEST WINDS UP TO 25 KTS LATE THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT AND SHOULD AFFECT ALL TAF SITES THIS EVENING. HAVE FORECAST TEMPO MVFR IN THESE THUNDERSTORMS MAINLY AFTER 22Z...THROUGH 04Z. HOWEVER...CONDITIONS IN MORE INTENSE STORMS COULD REACH IFR DURING THIS TIME PERIOD. AFTER 04Z...THE COLD FRONT WILL PUSH FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA. WINDS WILL THEN SHIFT TO THE NORTHWEST AND AN MVFR CLOUD DECK WILL SPREAD ACROSS THE TERMINALS. AT THIS TIME IT APPEARS THE MVFR CLOUD DECK WILL PERSIST ACROSS ALL TERMINALS FROM LATE TONIGHT THROUGH MOST OF THE DAY SATURDAY. OUTLOOK...SCATTERED THUNDERSTORMS POSSIBLE SUNDAY INTO TUESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...SITES NEAR TERM...SITES SHORT TERM...SITES LONG TERM...JGL AVIATION...LATTO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1046 AM EDT FRI MAR 30 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-311500- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 1046 AM EDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. A LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH THE REGION TODAY... BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THESE STORMS MAY BE SEVERE LATE THIS AFTERNOON INTO THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
452 PM EDT FRI MAR 30 2012
OHZ026-034-035-042>044-051-052-302145-
AUGLAIZE OH-CHAMPAIGN OH-DARKE OH-HARDIN OH-LOGAN OH-MERCER OH-
MIAMI OH-SHELBY OH-
452 PM EDT FRI MAR 30 2012
...STRONG THUNDERSTORMS WILL AFFECT SHELBY...NORTHWESTERN
MIAMI...MERCER...LOGAN...HARDIN...NORTHERN DARKE...NORTHWESTERN
CHAMPAIGN AND AUGLAIZE COUNTIES THROUGH 545 PM EDT...
AT 448 PM EDT...RADAR INDICATED SCATTERED STRONG THUNDERSTORMS
MOVING INTO THE NORTHERN MIAMI VALLEY. THE STORMS WERE MOVING EAST
AT 40 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CRIDERSVILLE...JACKSON
CENTER...WAYNESFIELD...DE GRAFF...LAKEVIEW...RUSSELLS POINT...
ALGER...BELLEFONTAINE...ADA...BELLE CENTER...DUNKIRK AND WEST
MANSFIELD.
ALSO...PORT JEFFERSON...BALLOU...MONTRA...ST. JOHNS...PEMBERTON...
UNIOPOLIS...MAPLEWOOD AND ROSEWOOD ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF SOME OF THE STORMS
BECOME STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 4082 8349 4070 8347 4030 8354 4004 8482
4069 8481 4073 8445 4069 8445 4069 8423
4066 8422 4065 8389 4080 8389 4083 8370PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
552 PM EDT FRI MAR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL GREENVILLE 40.10N 84.62W
03/30/2012 E0.75 INCH DARKE OH AMATEUR RADIO
&&
JDRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 554 PM EDT FRI MAR 30 2012 OHZ043-044-051-052-302230- CHAMPAIGN OH-LOGAN OH-MIAMI OH-SHELBY OH- 554 PM EDT FRI MAR 30 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHELBY... NORTHEASTERN MIAMI...SOUTHWESTERN LOGAN AND WESTERN CHAMPAIGN COUNTIES THROUGH 630 PM EDT... AT 552 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FLETCHER...MOVING EAST AT 35 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ST. PARIS...DE GRAFF... URBANA AND WEST LIBERTY. ALSO...PLATTSVILLE...BALLOU...PORT JEFFERSON...PEMBERTON... CARYSVILLE...KISER LAKE STATE PARK...ROSEWOOD AND QUINCY ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 4037 8377 4008 8367 4009 8416 4032 8418
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
558 PM EDT FRI MAR 30 2012
OHZ044>046-302245-
DELAWARE OH-LOGAN OH-UNION OH-
558 PM EDT FRI MAR 30 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT UNION...SOUTHEASTERN
LOGAN AND DELAWARE COUNTIES THROUGH 645 PM EDT...
AT 556 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM BYHALIA TO RAYMOND TO MIDDLEBURG...MOVING EAST AT 40
MPH.
THESE STORMS WILL PRODUCE ONE HALF INCH DIAMETER HAIL.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...RICHWOOD...
MARYSVILLE...DELAWARE...ASHLEY AND SUNBURY.
ALSO...RAYMOND...SOMERSVILLE...POTTERSBURG...BROADWAY...ESSEX...
PHARISBURG...MAGNETIC SPRINGS AND RADNOR ARE NEAR THE PATH OF THIS
LINE OF STRONG THUNDERSTORMS.
LAT...LON 4045 8324 4044 8302 4042 8301 4042 8293
4041 8292 4036 8292 4036 8280 4035 8274
4017 8276 4025 8367 4050 8349 4051 8325SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 607 PM EDT FRI MAR 30 2012 OHZ042-051>053-302245- CHAMPAIGN OH-CLARK OH-DARKE OH-MIAMI OH- 607 PM EDT FRI MAR 30 2012 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MIAMI...EASTERN DARKE... NORTHWESTERN CLARK AND SOUTHWESTERN CHAMPAIGN COUNTIES THROUGH 645 PM EDT... AT 603 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CIRCLE HILL...MOVING EAST AT 45 MPH. WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PIQUA...TROY AND ST. PARIS. ALSO...FARRINGTON...GRAYSON...CASSTOWN...FLETCHER...HAVEN VIEW... CHRISTIANSBURG...NORTH HAMPTON AND DIALTON ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 4018 8393 3999 8389 3998 8445 4016 8447
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
623 PM EDT FRI MAR 30 2012
OHZ042-051-060-061-302330-
DARKE OH-MIAMI OH-MONTGOMERY OH-PREBLE OH-
623 PM EDT FRI MAR 30 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PREBLE...NORTHERN
MONTGOMERY...SOUTHERN MIAMI AND SOUTHERN DARKE COUNTIES THROUGH 730
PM EDT...
AT 619 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HOLLANSBURG...MOVING EAST AT 40 MPH.
THIS STORM WILL PRODUCE ONE HALF INCH DIAMETER HAIL.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW MADISON...
ARCANUM...LEWISBURG...PLEASANT HILL...WEST MILTON...ENGLEWOOD...
TROY...VANDALIA...TIPP CITY AND HUBER HEIGHTS.
ALSO...ELDORADO...WAYNE LAKES...WEST MANCHESTER...CASTINE...ITHACA...
GORDON...VERONA AND PITSBURG ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 4003 8481 4007 8404 3984 8405 3984 8409
3982 8410 3984 8481The Cincinnati radar (KILN), 88 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
25 hail, 7 thunderstorm wind. Local standard time, as filed.
Part of a roof was blown of a barn and damage occurred to a garage due to damaging thunderstorm winds.
Large branches were reported down due to damaging thunderstorm winds.
Large branches were reported down on Ohio State University Campus due to damaging thunderstorm winds.
Large trees were reported down due to damaging thunderstorm winds.
A large limb fell and took utility wires down due to damaging thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372266, 372321, 372268, 372265, 372272, 372275, 372273, 372274, 372271, 372276, 372277, 372278, 372323, 372282, 372280, 372281, 372259, 372283, 372285, 372287, 372295, 372260, 372324, 372262, 372263, 372320, 372296, 372301, 372316, 372317, 372318, 372325.